Tramadol interacting with butrans morphine !!!!

I have this morning been to the doctors, I couldn't see my usual gp so I had to see a different one. I ended up in tears with the pain in my back and legs and just propped myself up on his window sill as I couldn't bare to sit. He asked what I was on and he has told me to stop the tramadol as it interacts with the morphine, I was really shocked as I take between 2-3 4 times a day. He also upped my morphine from 15 mg to 25 mg. has anybody come off tramadol because of this reason ? I've lost a bit of faith in my usual gp today :(

5 Replies

oldestnewest
  • Are you on BuTrans patches? These aren't actually morphine fwiw

    netdoctor.co.uk/aches-and-p...

    Tramadol and buprenorphine (the drug in BuTrans patches) are both opioids, so they could cause the same kind of side effects and so have a joint effect. However, it is not uncommon practice for a fast acting opioid to be given for breakthrough pain alongside a longer-acting opioid (e.g. BuTrans patches).

    They also do work slightly differently - in addition to its opioid effects, tramadol inhibits serotonin and norepinephrine reuptake. Many drugs that primarily do this are recommended and prescribed for Fibro, which is partly why some doctors think that Tramadol is a good option to try for Fibro. This is also why caution should be taken when prescribing Tramadol alongside an anti-depressant.

    ncbi.nlm.nih.gov/pmc/articl...

    If you're not happy with this decision, I would go back to your GP asap and say so. Or see another GP or get a referral to the pain management clinic for a second opinion.

    Have you been given any explanation of why you are particularly suffering in your back and legs? Whilst Fibro causes pain all over, regional predictable pain often has an another cause, even if it is related to the Fibro, such as when it is caused by myofascial pain. If your diagnosis is not comprehensive, it is impossible to target treatments, so optimal symptom control will be a lot harder.

    Strong opioids, like those in the BuTrans patches, are also not a recommended treatment for Fibro. That doesn't mean they shouldn't be prescribed if they offer some symptom relief whilst your pain is out of control, but they are unlikely to bring a good level of symptom relief on their own.

  • Hi Lindsay, yes it's the butrans patches, I will ask for a pain clinic referral, I slipped on some ice last week and I heard my knee make a crunching sound but than and the severe back pain he didn't even examine me he just put it under the fibro umbrella.

    Thank you so much just for being there this is a very lonely illness :)

  • I am on 35mg Butrans patches along with other pain relief. I also take Tramadol 2 top my medication when Im having a really bad day which is more common than not. I have been on the patches and Tramadol together for a few yrs. Must admit I wont take Tramadol if I am on my own as I find they send me bit loopy and Im not aware of what Im doing so I can be a danger 2 myself. I went out driving 1 day after taking them and crashed the car, thankfully no-one was hurt but I have no recollection of accident either which was what really scared me most. Thats main reason I wont take them if Im on my own as Im not aware of dangers x

  • Hi nanaana, thanks for your reply, I stopped taking the tramadol as told but I've not be comfortable since, I've not had any withdrawal symtoms but feel I need to speak about this with my regular gp, I don't have any problems with them at all and I know they do work on breakthrough pain, thanks for taking the time to reply :) x

  • Hi ! I have just found this website regarding tramadol/butrans patches (17 Feb 2014). I have been affected by back/leg pain for many years - resulting from a childhood road accident. The problems have become severe within the last 10 years. I have been given numerous painkilling medicines, including Tramadol. Unfortunately, this medication has resulted in numerous contra-indications: "spaced out" dizzyness, dry mouth and horrendous itching. Although not suffering nightmares, as such, I had dreadful sleep patterns and the sensation of being in weird places. The head noises, which gave the sensation of electric pulses were very troublesome. I had a bit of a battle to convince my GP of the effects of this medication, but he finally gave in and I am currently on 20mg/hr transdermal (butrans) patches. Thankfully, the "horrors" have eased. The patches are supplimented by Naproxen (500mg), together with Gabapentine (300mg) to quieting (?) the nerve endings. Surgery, unfortunately, cannot be done for various reasons, so I have to rely on the good advice from my GP/orthopaedic consultants. So far, things are easier ! Roger (nitehawk!)

You may also like...